Florida, 2015High Surf in Florida, January 8 to 9, 2015
January 8 to 9, 2015 · NWS MLB · 1 event in 1 county or zone
High surf was produced by an Atlantic gale. A surfer was found unconscious in the surf in Cocoa Beach and brought to shore.
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High surf was produced by an Atlantic gale. A surfer was found unconscious in the surf in Cocoa Beach and brought to shore. He was taken to a local hospital and was later released.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jan 7, 9:37 PM EST, 6 hours 23 minutes earlier.
Area forecast discussion, Jan 7, 9:37 PM EST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
937 PM EST WED JAN 7 2015
.DISCUSSION...
...WINDY AND COLD CONDITIONS OVERNIGHT AND INTO THURSDAY...
...GALE WARNING FOR ATLANTIC WATERS ADJACENT TO VOLUSIA & BREVARD...
TONIGHT...HUGE HIGH PRESSURE SYSTEM OVER THE CENTRAL PLAINS...WHERE
SOME SITES RECORDED THEIR HIGHEST ALL TIME PRESSURE...HAS ALREADY
PUSHED A LOWER THETA E AIR AIR MASS THROUGH THE REGION...BUT A
NORTHERLY WIND SURGE WILL MOVE THROUGH FROM LATE EVENING UNTIL A
LITTLE AFTER MIDNIGHT AND USHER IN THE REAL COOLING.
LATEST INDICATIONS ARE THAT WINDS WERE BECOMING GUSTY FROM NORTHEAST
FLORIDA ACROSS THE BIG BEND REGION. EXPECT THESE GUSTY CONDITIONS
TO WORK SOUTHWARD ACROSS EAST CENTRAL FLORIDA TOWARDS MIDNIGHT AND
INTO THE PRE DAWN HOURS. THE TIGHTENING PRESSURE GRADIENT SHOULD
SUPPORT A PERIOD OF GUSTY WINDS WITH THE INITIAL SURGE. THEN AS
WINDS TURN TO THE NORTH LATE...A PORTION OF OUR NORTH COAST WILL
LIKELY CONTINUE TO BE GUSTY WELL INTO THU. THEREFORE...SEE NO
REASON TO DIFFER WITH THE PREVIOUS FORECAST THINKING OF HAVING A
WIND ADVISORY FOR GUSTS 30-35 MPH IN VOLUSIA/BREVARD...WHICH IS
UNUSUAL DURING THE NIGHT IN EAST CENTRAL FLORIDA.
THE GFS HAS BEEN SHOWING THE COLDEST LOW LEVEL AIR ARRIVING JUST
BEFORE AND AFTER 12Z WHEN WINDS WILL HAVE ATTAINED AN ONSHORE (DUE
NORTH) TRAJECTORY. SO WHILE SOME MID 30S ARE POSSIBLE IN OUR
NORTHERN TIER...MAINLY INLAND...EVEN BRIEF FREEZING TEMPS LOOK
UNLIKELY.
THE COMBINATION OF WINDY CONDITIONS AND COOLING INTO THE 30S-40S
WILL BRING LOW WIND CHILLS AREAWIDE WITH WIND CHILL ADVISORIES FOR
MOST OF THE AREA. COASTAL SECTIONS SOUTH OF THE CAPE LOOK LIKE THEY
WILL STAY MORE MODIFIED DUE TO WINDS VEERING QUICKLY TO AN ONSHORE
DIRECTION AND EVEN SOME LOW CLOUDINESS MOVING INTO THE COAST.
THEREFORE...WHILE THE WIND CHILLS WILL BE NOTABLE THERE TOO...RIGHT
NOW WIND CHILL ADVISORY CRITERIA DO NOT APPEAR LIKE THEY WILL BE MET.
THURSDAY (MODIFIED PREVIOUS)...A WINDY...CHILLY...AND MOSTLY CLOUDY
DAY ACROSS EAST CENTRAL FLORIDA AS THE STRONG SURFACE HIGH MIGRATES
INTO THE SOUTHEAST VEERING OUR WINDS TO THE NORTHEAST INTO THE
AFTERNOON. EXPECT A FAIRLY DECENT MARINE STRATOCU DECK TO DEVELOP
FROM THE COLD AIR PUSH OVER THE ATLANTIC OVERNIGHT...WITH CLOUDS
MOVING INTO THE COAST AS WINDS TURN ONSHORE. STEEP LOW LEVEL LAPSE
RATES WILL GENERATE SHALLOW CONVECTION OVER THE ATLANTIC...WITH
SMALL CHANCES FOR LOW TOPPED SHOWERS PUSHING INTO THE COAST.
SOUNDINGS LOOK TOO DRY IN THE LOW LEVELS INLAND FOR ANY PRECIP BUT
IT LOOKS LIKE MUCH OF THE AREA WILL BE BECOME INTERMITTENTLY CLOUDY.
THESE CLOUDS WILL HOLD DOWN HIGH TEMPERATURES...WITH MID 50S
EXPECTED AROUND LAKE GEORGE AND MID 60S AROUND LAKE OKEECHOBEE.
&&
.AVIATION...
INCREASING N-NW WINDS AFTER 04Z BECOMING SUSTAINED 15-20KTS AROUND
08/06Z WITH GUSTS UP TO 30KTS POSSIBLE ALONG VOLUSIA/BREVARD COAST
THROUGH THU MORNING AND G25KTS ELSEWHERE. SURFACE WINDS WILL VEER
MORE N-NE TOWARDS 12Z AND ATLANTIC STRATOCUMULUS DECK WILL BEGIN TO
AFFECT THE COAST. THEN LOW LEVEL WINDS WILL VEER QUICKLY NORTHEAST
DURING THE LATE MORNING AND AFTERNOON...PUSHING THESE CLOUDS TO
INTERIOR TAF SITES. CEILINGS LOOK TO BE NEAR FL025 ALONG THE COAST
WITH A CHANCE FOR LIGHT SHOWERS WHILE INLAND CEILINGS LOOK TO BE
MAINLY FL030-035.
&&
.MARINE...
TONIGHT-THU...NO CHANGES TO CURRENT FORECAST. STRONG SMALL CRAFT
ADVISORY CONDITIONS WILL BE DEVELOPING BY MIDNIGHT OVER THE NORTHERN
WATERS AND SHIFTING INTO THE SOUTHERN WATERS DURING THE PRE DAWN
HOURS. LOW END GALE CONDITIONS ARE LIKELY FROM ABOUT SEBASTIAN INLET
NORTHWARD. WINDS WILL GRADUALLY DIMINISH THU AFTERNOON BUT SMALL
CRAFT ADVISORY CONDITIONS FOR WINDS WILL CONTINUE INTO EVENING...AND
FOR SEAS THROUGH THE NIGHT.
FRI-MON (PREVIOUS DISCUSSION)...INVERTED SFC TROUGH JUST TO THE EAST
LIFTS OUT TO THE NE ON FRI...WITH WINDS BRIEFLY BACKING TO NW. WINDS
VEER ONCE AGAIN TO NE SAT THEN INCREASE OUT OF THE EAST SAT NIGHT-SUN
AND CONTINUING MON. SEAS WILL SLOWLY SUBSIDE FRI...FINALLY DROPPING
BELOW 7 FT OFFSHORE BUT 4 TO 6 FT SEAS WILL KEEP BOATING CONDITIONS
POOR THIS WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 40 55 46 62 / 10 30 20 10
MCO 41 57 47 66 / 0 10 10 10
MLB 46 60 54 70 / 10 20 20 20
VRB 48 63 55 71 / 10 30 30 20
LEE 35 55 42 61 / 0 0 10 10
SFB 39 55 46 64 / 0 10 10 10
ORL 42 57 47 65 / 0 10 10 10
FPR 48 64 56 72 / 10 30 20 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...WIND ADVISORY FROM 10 PM THIS EVENING TO NOON EST THURSDAY FOR
COASTAL VOLUSIA-NORTHERN BREVARD-SOUTHERN BREVARD.
WIND CHILL ADVISORY FROM 1 AM TO 10 AM EST THURSDAY FOR COASTAL
VOLUSIA-INLAND VOLUSIA-NORTHERN LAKE-OKEECHOBEE-ORANGE-
OSCEOLA-SEMINOLE-SOUTHERN LAKE.
AM...GALE WARNING FROM 7 PM THIS EVENING TO NOON EST THURSDAY FOR
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY
LINE OUT 20 NM-COASTAL WATERS FROM VOLUSIA BREVARD COUNTY
LINE TO SEBASTIAN INLET OUT 20 NM-WATERS FROM FLAGLER BEACH
TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE-WATERS
FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE.
SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 11 PM EST
THURSDAY FOR COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER
INLET OUT 20 NM-WATERS FROM SEBASTIAN INLET TO JUPITER
INLET 20 TO 60 NM OFFSHORE.
&&
FORECASTS...LASCODY
IMPACT WX...WIMMERHazardous weather outlook, Jan 7, 6:40 PM EST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
640 PM EST WED JAN 7 2015
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-081000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
640 PM EST WED JAN 7 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TONIGHT.
.HIGH WIND IMPACT...
RAPIDLY INCREASING NORTHERLY WINDS DURING THE EVENING WILL PRODUCE
BREEZY TO WINDY CONDITIONS OVERNIGHT. WINDS ARE EXPECTED TO BE
HIGHEST ALONG THE VOLUSIA AND BREVARD COUNTY COASTLINE WITH
SUSTAINED SPEEDS UP TO 20 TO 25 MPH. A LAKE WIND ADVISORY IS IN
EFFECT FOR THIS AREA TONIGHT.
.EXCESSIVE COLD IMPACT...
STRONG NORTH TO NORTHWEST WINDS WILL USHER IN A MUCH COLDER AIRMASS
INTO THE AREA TONIGHT. FREEZING TEMPERATURES ARE NOT FORECAST BUT
NORTH WINDS 15 TO 20 MPH WILL COMBINE WITH COLD TEMPERATURES TO
PRODUCE WIND CHILL VALUES IN THE MID 20S NORTHWEST OF I-4 TO UPPER
20S TO LOW 30S FARTHER SOUTH ACROSS THE INTERIOR AND ALONG THE
VOLUSIA COUNTY COAST. A WIND CHILL ADVISORY IS IN EFFECT THROUGH
10 AM THURSDAY FROM VOLUSIA TO LAKE COUNTY SOUTH TO OKEECHOBEE
COUNTY.
.WIND AND SEA IMPACT...
FROM SEBASTIAN INLET NORTH...A GALE WARNING FOR NORTH TO NORTHWEST
WINDS 25 TO 30 KNOTS...FREQUENT GALE FORCE GUSTS AND SEAS 10 TO 13
FEET AND HIGHER IN THE GULF STREAM.
SOUTH OF SEBASTIAN INLET... A SMALL CRAFT ADVISORY FOR NORTH TO
NORTHWEST WINDS TO 25 KNOTS WITH OCCASIONAL GUSTS TO GALE FORCE
AND 9 TO 12 FOOTS SEAS OCCASIONALLY HIGHER IN THE GULF STREAM
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
VERY HAZARDOUS BOATING CONDITIONS WILL CONTINUE INTO THURSDAY
WITH ROUGH SURF AND MINOR BEACH EROSION OCCURRING AROUND HIGH
TIDE LATE THURSDAY MORNING. WINDS WILL QUICKLY DECREASE AS THEY
BECOME MORE ONSHORE INTO LATE WEEK BUT BOATING CONDITIONS WILL
REMAIN HAZARDOUS INTO AT LEAST EARLY FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
WEITLICH/WIMMER
High Surf, Brevard
- When
- January 8, 4:00 AM EST to January 9, 11:00 PM EST
- Where
- Brevard forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
A strong cold front produced gale conditions in the Atlantic coastal waters on January 8 and caused seas to build to around 10 feet. Winds diminished the following day, but lingering swells continued to produce very rough surf conditions. A male surfer in his 60s was found unconscious and not breathing in the surf across from Patrick Air Force Base at 1045 EST. Bystanders returned him to shore, where a Patrick Air Force Base medical crew resuscitated him. He was transported to a local hospital in stable condition where he later recovered and was released.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Iowa, January 8, 20151 death · 1 injured · 18 events
- Lake-Effect Snow in New York, January 8 to 10, 2015$140,000 · 8 events
- Lake-Effect Snow in Pennsylvania, January 8 to 10, 2015$150,000 · 1 event
- Extreme Cold in Indiana, January 8, 201524 events
- Blizzard in Minnesota, January 8 to 9, 201522 events
- Winter Weather in Indiana, January 8 to 9, 201522 events
- Winter Weather in Wisconsin, January 8, 201520 events
- Blizzard and Winter Weather in South Dakota, January 8, 201515 events
- Cold in Ohio, January 8, 201514 events
- High Wind and Winter Weather in South Dakota, January 8, 201556 kt wind · 13 events
- Winter Weather in Iowa, January 8, 201513 events
- Heavy Snow in Michigan, January 8 to 9, 201511 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550102.